Alert archive / Florida / Tornado Warnings in 1997
Tornado Warning 3, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Feb 13, 1997, 4:21 PM EST for Putnam County, Florida. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 13, 1997, 4:21 PM EST (21:21 UTC)
- Expired
- Feb 13, 1997, 5:15 PM EST
- In force
- 54 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Putnam County, FL
The radar
The Jacksonville radar (KJAX), 97 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 13, 4:38 PM EST | Thunderstorm Wind 60 | Interlachen, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 132128 RRA TORJAX FLC107-132215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 421 PM EST THU FEB 13 1997 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 515 PM EST FOR PERSONS IN THE FOLLOWING LOCATIONS... IN NORTH FLORIDA ...EASTERN PUTNAM COUNTY AT 425 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A POSSIBLE TORNADO IN CENTRAL PUTNAM COUNTY NEAR INTERLACHEN MOVING EAST AT 20 MPH. THE STORM WILL PASS THRU PALATKA BY 435 PM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. JOHNSON/WELSH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Feb 13, 2:38 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 13, 2:38 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 PM EST THU FEB 13 1997 A LOT GOING ON AGAIN TDY. LO IN SE MS MOVG NE WI WRMFNT XTNDG FM THAT LO TO CTY-GNV-JAX BEACH. I BLEW SOME OF MY TEMPS (AT LEAST I WAS RIGHT ABOUT THE BUST POTENTIAL)...BUT WHAT A RANGE OF TEMPS IN MY CWA. AT 18Z TEMPS RANGE FM 48 AT AMG TO 79 AT OCF. SLGT CONCERN THIS EVE W/ ENUF +VV...DECENT MSTR CONVERGENCE AND RRQ OF UPR JET THAT PARTS OF MY CWA SEE TSRA...SPCLY S WHERE THERE HAS BEEN SUFFICIENT HTG. OTRWS JUST CLDS AND RA AS ACTVTY CONTS TO SPREAD E ACRS GA AND N/NE FL. CD AIR DAMMING CONTS TNGT IN GA...AND MAY HOLD IN XTRM N SCTNS OF CWA THRU 06Z...OTRWS SIG WAA TNGT WI MILD/WRM TEMPS. WUD RECOMMEND HIEST HIEST POPS ERY TNGT AS MSTR IS DEEPEST AND VV ARE BEST DURG THIS TM BUT AS WRMFNT LIFTS N OF AREA LATER TNGT CHCS DCRS. HAVE SOME ISENTROP LIFT TNGT BUT MR ON FRI W/ LO DVLPG IN THE GLF. LOOKS LIKE A LTL BRK IN THE WET WX LATE TNGT/ERY FRI...BUT LO ST AND PSBL FG WL PERSIST. AS LO MOVS N/NE THRU GLF TMRW CHC FOR RN SHUD INCRS AGAIN BY LATER IN THE DAY AS MSTR ONCE AGAIN INCRS. BEST CHC FOR RN WL AGAIN BE N AND W WI LTL THT S AND E. TEMP GUIDANCE LOOKS TOO HI FOR FRI IN SOME AREAS BUT I THOUGHT IT WAS TOO HI FOR TDY IN MANY AREAS AND IT WASN'T. FOR FRI NGT/SAT...SFC LO MOVS ACRS GA TO NC/SC CST BY 48 HRS. MSTR INCRS EVEN FURTHER AND WI RRQ OF UPR JET OVR AREA WI HAVE TO WATCH FOR PSBL STG TSRA WI LI PROGGED NR -4 DESPITE LACK OF DYNAMICS. WL GO WI HI POPS FOR TMRW NGT/ERY SAT WI HIEST CHCS N AND W. CDFNT WL THEN MOV THRU CWA DURG SAT MIDDAY IN GA/AFTRN IN FL. SO SHUD SEE RA FINALLY END AFTR FROPA. WUD MAINT HI POPS ALL AREAS AHEAD OF FNT THEN JUST CLDS POST-FNT AS UPR TROF IS NOT YET THRU. COLDER WX TO FOLLOW SAT NGT INTO ERY NXT WK. STG WNDS WL CONT ACRS CSTL WTRS THIS PERIOD SO SCA AND/OR SCSEC WL CONT. SSI CW 056/071 060/068 042 15846 JAX CW 060/073 062/072 041 15835 GNV CW 061n/077 062/073 043 15845 MOHLIN
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 3:59 PM EST | Severe Thunderstorm Warning | JAX | Putnam | 61 min |
| Feb 13, 4:35 PM EST | Tornado Warning | JAX | Saint Johns | 55 min |
| Feb 13, 5:23 PM EST | Tornado Warning | JAX | Saint Johns | 37 min |
Nearby
Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.